New Stents Tied to Rare Heart Attack Risk

It may increase if anti-clotting therapy stops

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

En Español

By
HealthDay Reporter

THURSDAY, Oct. 21, 2004 (HealthDayNews) -- The new drug-coated stents implanted to keep arteries open might increase the risk of a later heart attack if a patient stops taking clot-preventing drugs such as aspirin even briefly, Dutch cardiologists warn.

Four patients with what are formally called drug-eluting stents had heart attacks a year later when they stopped taking clot-preventing drugs, said a report in the Oct. 23 issue of The Lancet by physicians at Erasmus Medical Center in Rotterdam.

The report presents cardiologists with something of a conundrum, since drug therapy aimed at preventing blood cells called platelets from causing clots usually is stopped only temporarily to prevent bleeding problems when the patient must have some other kind of surgery, said study author Dr. Andrew Ong, a research fellow at Erasmus.

"It is not common practice to stop therapy," Ong said. "But a physician who is about to do an operation will recommend that antiplatelet therapy be stopped."

It is an issue of growing importance, since more than 1.5 million people a year have stents, which are flexible tubes, implanted every year to improve coronary artery blood flow.

"We are using drug-eluting stents more and more, so we need to know what the device is capable of doing," Ong said.

It is standard practice to prescribe both a prescription antiplatelet drug such as clopidogrel (Plavix) and aspirin for several months after a stent is implanted and then continue aspirin indefinitely, said Dr. Mark J. Eisenberg, an associate professor of medicine at McGill University in Montreal, who wrote an accompanying editorial.

"It is a rare event when you tell someone to stop taking aspirin," Eisenberg said. "It happens in perhaps one out of 100 patients."

But suppose such a patient is found to have cancer or another condition requiring surgery, he said. "You go in and take it out surgically, but what do you do about the aspirin? Usually, you stop it for about four days. The patient may then be at increased risk of a heart attack because of the stent."

So paradoxically, some patients may be advised to have a naked stent implanted, even though the drug-coated kind is more effective at keeping arteries open over the long run, Eisenberg said.

"If you know the patient will need hip replacement surgery in two months, the patient will be better off getting a naked stent," he said.

The issue is so new that "there is no strategy for dealing with it," Eisenberg said. The increased risk of a heart attack when aspirin therapy is stopped for a patient with a drug-eluting rather than a naked stent having a heart attack "is nonzero, but we don't know what the number is," he said.

A statement by Dr. Patrick W. Serruys, professor of medicine at Erasmus and lead author of the report, recommended continuing vigilance.

"As the use of drug-eluting stents becomes widespread, careful long-term follow-up of patients with such stents is needed to assess the true rate of late thrombosis [clotting]," Serruys said.

More information

To learn about stents, consult the American Heart Association.

SOURCES: Andrew Ong, M.D., research fellow, Erasmus Medical Center, Rotterdam, Netherlands; Mark J. Eisenberg, M.D., M.P.H., associate professor, medicine, McGill University, Montreal; Oct. 23, 2004, The Lancet

Last Updated: